MAUDE Adverse Event Report: CARDIOVASCULAR SYSTEMS, INC. DIAMONDBACK PERIPHERAL ORBITAL ATHERECTOMY SYSTEM; PERIPHERAL ATHERECTOMY DEVICE

CARDIOVASCULAR SYSTEMS, INC. DIAMONDBACK PERIPHERAL ORBITAL ATHERECTOMY SYSTEM; PERIPHERAL ATHERECTOMY DEVICE
Model Number DBP-150SOLID145
Medical Device Problem Codes Entrapment of Device (1212); Material Separation (1562)
Health Effect - Clinical Codes Foreign Body In Patient (2687); Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 10/29/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Analysis of the reported device is in progress.A supplemental report will be submitted when the device analysis is completed.The guide wire used in the case also fractured.This has been captured and submitted in mdr 3004742232-2020-00376.(b)(4).
 
Event or Problem Description
Proximal to distal treatment with a diamondback peripheral orbital atherectomy device (oad) was performed in the peroneal artery.Imaging showed vessel spasm, but treatment was continued.The device stalled and became stuck in the artery.The physician then attempted to remove the device, and the driveshaft fractured on the proximal edge of the crown.The patient was sent to surgery for removal of the fragment.The patient made a full recovery following surgery.In the opinion of the physician, the crown selected was too large for the vessel, and oa should not have been used during spasm.
 
Additional Manufacturer Narrative
Device evaluation conclusion: the oad was received at csi for analysis.Visual examination revealed the driveshaft filars were stretched and deformed.A fracture was also observed.The distal fractured crown section of the oad was not returned for analysis.The fractured filars were sent for scanning electron microscopy (sem) analysis, which showed evidence of torsion and stretching.It is hypothesized that the driveshaft fractured due to tensile forces that occurred during removal attempts.Details reported to csi indicated, the opinion of the physician was that the crown selected may have been too large for the vessel, and oa should not have been used during spasm.Therefore, the root cause of the reported complaint is considered to be user error.At the conclusion of the device analysis investigation, the reported stall and entrapment of the oad in the vessel could not be confirmed through analysis.The reported driveshaft fracture was confirmed through analysis.The diamondback 360® peripheral orbital atherectomy system instructions for use manual states, "do not use the device in a vessel that is too small for the crown," and, "do not use device during spasm of the vessel.".The device history record for this oad lot number has been reviewed.No issues or discrepancies were noted during this review that would have contributed to the reported event.The device met material, assembly, and quality control requirements.A complaint was reported related to a viperwire used in this procedure.That event has been captured in mdr 3004742232-2020-00376.Csi id: (b)(4).

Brand Name
DIAMONDBACK PERIPHERAL ORBITAL ATHERECTOMY SYSTEM
Common Device Name
PERIPHERAL ATHERECTOMY DEVICE
Manufacturer (Section D)
CARDIOVASCULAR SYSTEMS, INC.
1225 old hwy 8 nw
st. paul MN 55112
MDR Report Key10881614
Report Number3004742232-2020-00375
Device Sequence Number3228755
Product Code MCW
UDI-Device Identifier10852528005237
UDI-Public(01)10852528005237(17)220531(10)327711
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K190634
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/03/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2022
Device Model NumberDBP-150SOLID145
Device Catalogue NumberDBP-150SOLID145
Device Lot Number327711
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/09/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/29/2020
Supplement Date Received by Manufacturer11/30/2020
Initial Report FDA Received Date11/22/2020
Supplement Report FDA Received Date12/04/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;